Texas, 2009

Hail in Texas, April 11, 2009

April 11, 2009 · NWS OUN · 2 events in 2 counties and zones

A large upper level storm system moved toward the southern Plains, with showers and thunderstorms developing ahead out of it. Instability was greatest over southern Oklahoma and northern Texas, and a few of thunderstorms became severe with marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A large upper level storm system moved toward the southern Plains, with showers and thunderstorms developing ahead out of it. Instability was greatest over southern Oklahoma and northern Texas, and a few of thunderstorms became severe with marginally severe hail. No damage was reported with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 11, 5:44 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 11, 5:44 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT SAT APR 11 2009

.AVIATION...
A LARGE STORM SYSTEM WILL CAUSE DETERIORATING CONDITIONS THROUGH
THIS EVENING AND OVERNIGHT ACROSS OKLAHOMA AND NORTH TEXAS.
SCATTERED THUNDERSTORMS WILL BE EMBEDDED IN A LARGE AREA OF
WIDESPREAD RAIN. EXPECT CURRENT VFR CONDITIONS TO CHANGE OVER TO
IFR BETWEEN 02Z IN THE SOUTHWEST... AND 07Z AT KPNC. RAIN...
OCCASIONAL THUNDERSTORMS... AND IFR CONDITIONS WILL PERSIST WELL
INTO THE DAY TOMORROW... WITH IMPROVEMENT IN THE AFTERNOON AT
KLAW... KHBR... AND KSPS. PERIODS OF LIFR CONDITIONS ARE ALSO
EXPECTED OVERNIGHT AND EARLY TOMORROW... MAINLY AT KGAG... KWWR...
AND KPNC.

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT SAT APR 11 2009/

DISCUSSION...
FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS OVER WEST TEXAS THIS
AFTERNOON CONTINUE TO SLOWLY ADVANCE TOWARD WESTERN PORTIONS OF
THE FA. EXPECT SHOWERS AND THUNDERSTORMS TO SPREAD INTO WESTERN
PARTS OF THE FA BY EARLY EVENING AND THEN CONTINUE TO SPREAD OVER
THE REMAINDER OF THE FA TONIGHT AS UPPER LOW ADVANCES EWD THROUGH
THE SOUTHERN ROCKIES. EXPECT RAIN TO BE WIDESPREAD WITH EMBEDDED
TSTMS. ELEVATED INSTAB MAY BE SUFFICIENT FOR A FEW MARGINALLY
SEVERE HAIL STORMS...ESP OVER SWRN PARTS OF THE FA. CLOUDS AND
PRECIP EXPECTED TO BE WIDESPREAD THROUGH SUNDAY MORNING BEFORE
BEGINNING TO DIMINISH FROM SW TO NE AS UPPER LOW CONTINUES NEWD.
THREAT FOR SEVERE STORMS WILL CONTINUE NEAR THE RED RIVER VALLEY
ON SUNDAY AS AT LEAST SOME CLEARING WILL AID IN DESTABILIZATION AS
COLD UPPER LOW MOVES OVER THE AREA. WRAP AROUND PRECIP WILL LIKELY
CONTINUE SUNDAY NIGHT INTO EARLY MONDAY..MAINLY ACROSS NORTHERN
AND EASTERN SECTIONS AS UPPER LOW LIFTS SLOWLY NEWD. NEXT SYSTEM
MOVING INTO THE NWRN U.S. EARLY IN THE WEEK EXPECTED TO IMPACT THE
REGION MID TO LATE WEEK. QUICK LOOK AT 12Z ECMWF SHOWS A MORE
PROGRESSIVE PATTERN WITH THIS SYSTEM THAN THE PREV RUN...BUT STILL
SLOWER THAN THE GFS. GIVEN THE UNCERTAINTY WITH THE TIMING OF THIS
SYSTEM WILL LEAVE PRECIP THREAT IN THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  49  63  44  59 / 100  80  50  20
HOBART OK         46  63  41  60 / 100  70  40  10
WICHITA FALLS TX  53  71  45  65 / 100  60  20  10
GAGE OK           43  55  37  58 / 100  80  50  10
PONCA CITY OK     42  53  40  54 / 100  90  80  40
DURANT OK         54  71  49  61 /  80  90  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/23/23
Hazardous weather outlook, Apr 11, 6:25 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT SAT APR 11 2009

OKZ004>048-050>052-TXZ083>090-121200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
725 PM CDT SAT APR 11 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PARTS
OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHWEST OF A LINE EXTENDING FROM
WAURIKA...TO LAWTON...TO ALTUS AND HOLLIS...AND INCLUDES ALL OF
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 8 PM THROUGH
THE OVERNIGHT HOURS TONIGHT.

IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL TO NEAR
THE SIZE OF HALF DOLLARS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING
AND TONIGHT.

DISCUSSION...A POWERFUL UPPER LEVEL STORM WILL APPROACH FROM THE
WEST...REACHING THE TEXAS AND NEW MEXICO BORDER LATE TONIGHT. AHEAD
OF THE STORM...RICH GULF MOISTURE LOCATED A FEW THOUSAND FEET ABOVE
GROUND LEVEL...WILL RETURN RAPIDLY NORTHWARD THROUGH TEXAS AND
OKLAHOMA. STRONG LIFTING WILL PRODUCE WIDESPREAD RAIN...AND
THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL
HAIL. THE STRONGER STORMS MAY PRODUCE SEVERE HAIL UP TO HALF DOLLAR
SIZE...ESPECIALLY IN THE SLIGHT RISK AREA. LOCALLY HEAVY RAIN
GREATER THAN ONE INCH COULD RESULT IN MINOR FLOODING OF POORLY
DRAINED URBAN AREAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
ONGOING THUNDERSTORMS EARLY SUNDAY WILL CARRY A LOW RISK FOR SEVERE
HAIL. THE POTENTIAL FOR SEVERE STORMS IS EXPECTED TO INCREASE SUNDAY
AFTERNOON ACROSS PARTS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. IN
THIS AREA...PARTIAL CLEARING IN THE WAKE OF EARLY MORNING STORMS
WILL ALLOW STRONGER SURFACE HEATING TO TAKE PLACE BENEATH A COLD
UPPER LEVEL LOW. STORMS FORMING IN THIS ENVIRONMENT WILL PRODUCE
ABUNDANT HAIL FALLS...WITH SOME HAIL AROUND HALF DOLLAR SIZE.
LOCALLY DAMAGING WINDS ARE ALSO POSSIBLE. THE SEVERE WEATHER THREAT
WILL DIMINISH QUICKLY WITH THE LOSS OF DAYTIME HEATING.

ANOTHER STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS TO THE
REGION WEDNESDAY THROUGH FRIDAY OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
WILDFIRE CONCERNS COULD RETURN TO PARTS OF THE AREA BY THE MIDDLE OF
NEXT WEEK AS WARM AND WINDY CONDITIONS DEVELOP AHEAD OF THE MID-WEEK
STORM SYSTEM.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY APRIL 12.

BURKE

In the hours before

Special weather statement, Apr 11, 6:36 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
736 PM CDT SAT APR 11 2009

OKZ021-033-034-120100-
BECKHAM OK-GREER OK-HARMON OK-
736 PM CDT SAT APR 11 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF MADGE AT 736
PM CDT...MOVING NORTH AT 45 MPH. THIS STORM WILL LIKELY PRODUCE HAIL
UP TO ABOUT HALF AN INCH IN DIAMETER.

CMS
Special weather statement, Apr 11, 6:57 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT SAT APR 11 2009

OKZ044-TXZ086-089-090-120130-
COTTON OK-WICHITA TX-CLAY TX-ARCHER TX-
757 PM CDT SAT APR 11 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CLAY...COTTON AND
WICHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF JOLLY AT 757
PM CDT...MOVING NORTH AT 45 MPH. HAIL UP TO HALF AN INCH IN DIAMETER
IS LIKELY WITH THIS STORM.

THIS STORM IS INCREASING IN INTENSITY AND MAY BECOME SEVERE.  PEOPLE
IN ARCHER...CLAY...COTTON AND WICHITA COUNTIES...INCLUDING THE CITY
OF WICHITA FALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS

The radar

The Altus AFB radar (KFDR), 68 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wichita

When
April 11, 7:24 PM CST
Where
Wichita County, 5.43 mi SW of Wichita Falls
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.858, -98.561

The hail was reported at Southwest Parkway and Fairway Boulevard.

Hail, Wilbarger

When
April 11, 7:40 PM CST
Where
Wilbarger County, 4.53 mi NW of Vernon
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.188, -99.354

The hail was reported at the intersection of Highway 287 and Farm Road 925.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165644, 154408.